Flash Flood, Conway
- When
- December 16, 8:00 PM CST to December 17, 3:00 AM CST
- Where
- Conway County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.262, -92.701 (the zone’s center; the record gives no point)
Heavy rains, amounting to between 2 and 4 inches, fell across the area from the late afternoon hours on the 16th through early on the 17th. This resulted in widespread flash flooding in many areas.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
Heavy rains, amounting to between 2 and 4 inches, fell across the area from the late afternoon hours on the 16th through early on the 17th. This resulted in widespread flash flooding in many areas. Numerous county roads were flooded for several hours. A number of homes also sustained damage from the flood waters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Dec 16, 3:40 PM CST, 4 hours 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
340 PM CST SUN DEC 16 2001
MODERATE TO OCCASIONALLY HEAVY RAIN REMAINING IN NORTH/WEST ARKANSAS
THIS AFTERNOON...WITH SHOWERS/THUNDERSHOWERS INCREASING IN THE SOUTH
AND EAST. IN GENERAL...RAIN NOT QUITE AS HEAVY AS EXPECTED...BUT
STILL THE POTENTIAL FOR HEAVY RAIN THROUGH THIS EVENING. WILL
CONTINUE FLASH FLOOD WATCH THROUGH TONIGHT.
LOW PRESSURE IN NORTHEAST TEXAS WILL HEAD INTO SOUTHERN ARKANSAS
OVERNIGHT...MOVING FROM TEXARKANA TO AROUND MEMPHIS. WIDESPREAD RAIN
WILL CONTINUE NORTH OF THE LOW...WITH SHOWERS/THUNDERSTORMS FARTHER
SOUTH. SOME OF THE STORMS COULD BE SEVERE.
UPPER LEVEL SYSTEM WILL FOLLOW LOW PRESSURE LATE TONIGHT/MONDAY...
WITH CLOUDS LINGERING ACROSS THE STATE. WILL ALSO INCLUDE A CHANCE
OF RAIN...WITH MOST OF IT LIGHT.
BY MONDAY NIGHT...CLEARING WILL HAVE TAKEN PLACE...WITH SUNSHINE ON
TUESDAY. BY WEDNESDAY...COLD FRONT WILL MOVE INTO ARKANSAS FROM THE
NORTHWEST. NOT MUCH MOISTURE WITH FRONT...BUT WILL ADD MORE CLOUDS
AND A SLIGHT CHANCE OF SHOWERS.
HIGH PRESSURE WILL BRING DRY WEATHER BEHIND FRONT THURSDAY...BUT
WILL MOVE EAST FRIDAY. RETURN FLOW WILL BRING INCREASING MOISTURE
WITH CLOUDS AND A CHANCE OF RAIN FOR NEXT WEEKEND. (46)
.LIT...FLASH FLOOD WATCH THROUGH TONIGHT FOR ALL OF LITTLE ROCK
COUNTY WARNING AREA...
ARZONES 3>7-12>16-21>25-30>34-37>47-52>57-62>69ARZ047-055>057-062>069-170100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 300 PM CST SUN DEC 16 2001 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING OVER PARTS OF SOUTHEAST ARKANSAS. THE RISK AREA IS GENERALLY ALONG AND SOUTH OF A LINE FROM ARKADELPHIA...TO PINE BLUFF TO MONROE. LATE THIS MORNING...A WARM FRONT WAS LOCATED OVER EASTERN TEXAS AND CENTRAL LOUISIANA. THE BOUNDARY IS FORECAST TO MOVE NORTHWARD LATER TODAY INTO ARKANSAS AS LOW PRESSURE DEVELOPS OVER TEXAS. WARMER AND MORE UNSTABLE AIR WILL PUSH INTO THE STATE SOUTH OF THE WARM FRONT. MEANWHILE...THE DEVELOPING LOW PRESSURE SYSTEM WILL MOVE INTO WESTERN ARKANSAS EARLY TONIGHT AND THEN LIFT QUICKLY NORTHEASTWARD OVERNIGHT. A COLD FRONT TRAILING SOUTHWARD FROM THE LOW WILL THEN SWEEP THROUGH ARKANSAS TONIGHT. AS THE COLD FRONT PUSHES INTO THE WARM AND UNSTABLE AIR...A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP AHEAD OF THE FRONT LATE THIS AFTERNOON AND EVENING. THERE IS THE POTENTIAL FOR SOME OF THE STORMS TO REACH SEVERE LEVELS...WITH THE PRIMARY THREAT BEING DAMAGING WINDS. HOWEVER...AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT. PERSONS ACROSS THE SOUTHERN SECTIONS OF THE STATE SHOULD CONTINUE TO MONITOR WEATHER CONDITIONS CLOSELY THROUGHOUT THE DAY AND THIS EVENING. STORM SPOTTERS...AMATEUR RADIO OPERATORS...AND EMERGENCY MANAGERS COULD BE ACTIVATED THIS EVENING IF SEVERE WEATHER MATERIALIZES. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR UPDATED INFORMATION FROM YOUR NATIONAL WEATHER SERVICE REGARDING THE SEVERE WEATHER THREAT. && 38
The Little Rock radar (KLZK), 62 km away, was scanning. The volume nearest the first event began at 01:59 UTC.
13 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2001Every state in 2001This day in weather historyWarnings in Arkansas, December 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5275490, 5275491, 5275492, 5275493, 5275494, 5275495, 5275496, 5275497, 5275498, 5275499, 5275500, 5275501, 5275502.